[Skip to Content]
[Skip to Content Landing]
Article
July 14, 1962

ANTICOAGULANT-INDUCED HEMORRHAGE

JAMA. 1962;181(2):152. doi:10.1001/jama.1962.03050280082009
Abstract

With the increasing use of anticoagulants for short-term and long-term management of cardiovascular disease, the incidence of unexplained hemorrhage has assumed serious proportions. When using orally administered anticoagulants clinicians depend almost entirely upon the one-stage prothrombin-time determination but, all too frequently, stable therapeutic levels are associated with either spontaneous hemorrhage or the disaster of intravascular clotting. Recently Owens and his associates1 have warned that the initial prolongation of the one-stage prothrombin-time test following warfarin administration reflects the fall in the concentration of Factor VII (proconvertin) rather than prothrombin concentration. Since, "The action of Factor VII is apparently hemostatic in nature and not essential to intravascular clotting,"1 these investigators suggest that the initial heparin therapy should be administered for longer periods than usual when given simultaneously with warfarin therapy. They note that the prothrombin concentration is a more accurate guide than the prothrombin time for dosage with the coumerin

First Page Preview View Large
First page PDF preview
First page PDF preview
×